Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 166, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 3:01 PM EST for Cobb County, Douglas County, Georgia. It took effect at Mar 10, 2024, 9:08 AM EDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2024, 3:01 PM EST (20:01 UTC)
- In effect from
- Mar 10, 2024, 9:08 AM EDT
- Expired
- Mar 8, 2024, 10:10 PM EST
- In force
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cobb County, GA, Douglas County, GA
The radar
The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sweetwater Creek near Austell (AUSG1). The gauge peaked at 9.13 ft at Mar 9, 2024, 10:00 PM EST.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02337000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
432
WGUS42 KFFC 072001
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
301 PM EST Thu Mar 7 2024
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Sweetwater Creek near Austell affecting Douglas and Cobb Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued late tonight at 315 AM EST.
&&
GAC067-097-080815-
/O.NEW.KFFC.FL.W.0166.240310T1308Z-240311T0613Z/
/AUSG1.1.ER.240310T1308Z.240310T1700Z.240311T0012Z.NO/
301 PM EST Thu Mar 7 2024
...FLOOD WARNING IN EFFECT FROM SUNDAY MORNING TO EARLY MONDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Sweetwater Creek near Austell.
* WHEN...From Sunday morning to early Monday morning.
* IMPACTS...At 10.0 feet, Flood Stage is reached. Minor flooding
occurs in the woodlands and fields upstream and downstream from
the gage near the Interstate 20 bridge. Portions of a paintball
playing field just downstream of the bridge begin to flood.
Athletic fields in the Woodrow Wilson Park on Mount Vernon Road
begin to flood due to water backing up in ditches.
* ADDITIONAL DETAILS...
- At 2:45 PM EST Thursday the stage was 7.5 feet.
- Forecast...The river is expected to rise above flood stage
late Sunday morning to a crest of 10.9 feet early Sunday
afternoon. It will then fall below flood stage Sunday
evening.
- Flood stage is 10.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
3370 8463 3376 8466
$$4 follow-up statements
716
WGUS82 KFFC 080148
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
848 PM EST Thu Mar 7 2024
...The Flood Warning is extended for the following rivers in
Georgia...
Sweetwater Creek near Austell affecting Cobb and Douglas Counties.
For the Sweetwater Creek...including Powder Springs, Powder Springs,
Powder Springs, Austell, Austell, Austell, Sweetwater Creek below
Austell...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
Friday morning at 1000 AM EST.
&&
GAC067-097-081500-
/O.EXT.KFFC.FL.W.0166.240310T0948Z-240311T1020Z/
/AUSG1.1.ER.240310T0948Z.240310T1700Z.240311T0420Z.NO/
848 PM EST Thu Mar 7 2024
...FLOOD WARNING NOW IN EFFECT FROM LATE SATURDAY NIGHT TO MONDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Sweetwater Creek near Austell.
* WHEN...From late Saturday night to Monday morning.
* IMPACTS...At 12 feet, Minor flooding continues in the woodlands
and fields upstream and downstream from the gage near the
Interstate 20 bridge. Portions of a paintball playing field just
downstream of the bridge and athletic fields in the Woodrow Wilson
Park on Mount Vernon Road are flooded with one to two feet of
water. A portion of Wren Circle in Douglas County...the County
Iron Works and Sunlight Drive in Cobb County begin to flood.
* ADDITIONAL DETAILS...
- At 7:45 PM EST Thursday the stage was 6.9 feet.
- Forecast...The river is expected to rise above flood stage
early Sunday morning to a crest of 12.3 feet early Sunday
afternoon. It will then fall below flood stage early Monday
morning.
- Flood stage is 10 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
3370 8463 3376 8466
$$546
WGUS82 KFFC 081009
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
509 AM EST Fri Mar 8 2024
...The Flood Warning continues for the following rivers in Georgia...
Sweetwater Creek near Austell affecting Douglas and Cobb Counties.
For the Sweetwater Creek...including Austell...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
this afternoon at 515 PM EST.
&&
GAC067-097-082215-
/O.CON.KFFC.FL.W.0166.240310T0948Z-240311T1020Z/
/AUSG1.1.ER.240310T0948Z.240310T1700Z.240311T0420Z.NO/
509 AM EST Fri Mar 8 2024
...FLOOD WARNING REMAINS IN EFFECT FROM LATE SATURDAY NIGHT TO
MONDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Sweetwater Creek near Austell.
* WHEN...From late Saturday night to Monday morning.
* IMPACTS...At 12.0 feet, Minor flooding continues in the woodlands
and fields upstream and downstream from the gage near the
Interstate 20 bridge. Portions of a paintball playing field just
downstream of the bridge and athletic fields in the Woodrow Wilson
Park on Mount Vernon Road are flooded with one to two feet of
water. A portion of Wren Circle in Douglas County...the County
Iron Works and Sunlight Drive in Cobb County begin to flood.
* ADDITIONAL DETAILS...
- At 4:45 AM EST Friday the stage was 6 feet.
- Forecast...The river is expected to rise above flood stage
early Sunday morning to a crest of 12.3 feet early Sunday
afternoon. It will then fall below flood stage early Monday
morning.
- Flood stage is 10 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
3370 8463 3376 8466
$$484
WGUS82 KFFC 081510
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
1010 AM EST Fri Mar 8 2024
...The Flood Warning continues for the following rivers in Georgia...
Sweetwater Creek near Austell affecting Douglas and Cobb Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued this evening at 1015 PM EST.
&&
GAC067-097-090315-
/O.EXT.KFFC.FL.W.0166.240310T1700Z-240311T0000Z/
/AUSG1.1.ER.240310T1700Z.240310T1700Z.240310T1800Z.NO/
1010 AM EST Fri Mar 8 2024
...FLOOD WARNING NOW IN EFFECT FROM SUNDAY AFTERNOON TO SUNDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Sweetwater Creek near Austell.
* WHEN...From Sunday afternoon to Sunday evening.
* IMPACTS...At 10 feet, Flood Stage is reached. Minor flooding
occurs in the woodlands and fields upstream and downstream from
the gage near the Interstate 20 bridge. Portions of a paintball
playing field just downstream of the bridge begin to flood.
Athletic fields in the Woodrow Wilson Park on Mount Vernon Road
begin to flood due to water backing up in ditches.
* ADDITIONAL DETAILS...
- At 9:45 AM EST Friday the stage was 5.5 feet and falling.
- Forecast...The river is expected to rise to a crest of 10.0
feet early Sunday afternoon. It will then fall below flood
stage early Sunday afternoon.
- Flood stage is 10 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
3370 8463 3376 8466
$$102
WGUS82 KFFC 090310
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
1010 PM EST Fri Mar 8 2024
...The Flood Warning is cancelled for the following rivers in
Georgia...
Sweetwater Creek near Austell affecting Douglas and Cobb Counties.
GAC067-097-090415-
/O.CAN.KFFC.FL.W.0166.240310T1700Z-240309T0310Z/
/AUSG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 PM EST Fri Mar 8 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Sweetwater Creek near Austell.
* ADDITIONAL DETAILS...
- At 9:45 PM EST Friday the stage was 4.6 feet.
- Forecast...The river is expected to rise to a crest of 6.6
feet early Sunday afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
3370 8463 3376 8466
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 12:35 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 7, 12:35 PM EST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1235 PM EST Thu Mar 7 2024 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 334 AM EST Thu Mar 7 2024 Key Messages: - Dry weather will prevail in the region through tonight. - A couple light rain showers could develop by Friday afternoon, but in generally the next precipitation event should hold off until Friday night. Today through Friday Afternoon: Weak upper level ridging and surface high pressure will settle into the region today, resulting in dry weather and fair skies. Winds will be light out of the northwest this morning, but should transition to a easterly direction this afternoon as the surface high nudges eastward. Modest boundary layer mixing should result in a few fair weather cumulus this afternoon. High temperatures reach the mid 70s this afternoon (6 to 12 degrees above average). The harbinger of our next storm system will move into to the region tonight in the form of increasing high cloud cover. The high cloud cover and a slightly drier airmass should work against any fog formation tonight, while light and variable winds could favor fog. Our general thinking is that a few patches of fog could form in eastern Georgia, but most of the region should be fog free through Friday morning. Southerly flow (above 850 mb) ahead of the next trough should bring additional increases in moisture and cloud cover to the region on Friday. The 00Z HREF guidance suggests a slight chance (15-25%) of light rain in the north Georgia mountains from mid morning onward. This precipitation signal looks to be associated with a very weak shortwave and upslope flow. As we inch towards sunset a few showers (10-20% chance) could develop over central and southern Georgia in the warm advection ahead of an advancing warm front. In general though, dry weather is favored for most of the region through sunset Friday. Temperatures should be cooler in the mountains on Friday due to cloud cover and a weak wedge (lower 60s for highs). Elsewhere highs in should be in the upper 60s or 70s. Albright && .LONG TERM... (Friday night through Wednesday) Issued at 334 AM EST Thu Mar 7 2024 Key Messages: - A significant heavy rainfall and flash flooding threat will exist from Friday night into Saturday. A Flood Watch is in effect for much of the area for this time frame. - There will also be some potential for severe weather for at least portions of the area from early Saturday morning to Saturday afternoon. - Cooler and quieter conditions will return by Sunday into early next week. A significant threat for heavy rainfall and flash flooding will be quickly ramping up to start the forecast period. A southern stream shortwave will be lifting northeastward across the Deep South toward the area by Friday night while the attendant surface low tracks northeastward from the Arklamiss region. Deep moisture will rapidly surge into the area from Friday evening into Friday night, bringing PWATs at or above climatological maximums for early March into the 1.5 to 1.8" range. Widespread rainfall, some heavy, will thus be increasing from west to east Friday night into Saturday morning. Confidence continues to increase in the likelihood that a swath of enhanced high rainfall totals will occur within the forecast area centered along/near the near stationary midlevel front. Latest guidance, while still maintaining a degree of variability between model solutions, continues to favor a region bisecting the CWA that includes much of the Atlanta metro and surrounding areas for this QPF maximum. This would be a particularly concerning region for the highest QPF to fall, especially considering that a bullseye of 2-3+" rainfall fell on Tuesday night/Wednesday morning in this area and already caused flooding issues. For this reason, collaboration with WPC resulted in the upgrade of the Day 2 Excessive Rainfall Outlook to a Moderate Risk within a region centered across the Atlanta metro and points westward into central Alabama. A Slight Risk remains for much of the remainder of the CWA surrounding this area. Rainfall totals of 2-4" Friday night into Saturday morning with locally higher totals over 5" would lead to substantial flash flooding concerns as well as rapid rises on already elevated waterways. For this reason, a Flood Watch has already been hoisted for much of the area with the exception of the far NW and SE counties from Friday night through the day Saturday. All interests should monitor this heightened flood potential Friday night into Saturday. Beyond the primary flooding concern, there does remain a window for severe potential, primarily after midnight Saturday through early Saturday afternoon. Confidence is highest for this risk existing for Middle Georgia. While this severe potential could extend farther northward to the I-85 corridor vicinity, this will be dependent on the warm front nudging farther northward and bringing resultant SBCAPE farther north which is a less-certain scenario. Given the strong LLJ in place, damaging wind gusts and perhaps a brief tornado threat will be the primary concerns within the warm sector. The severe threat may then gradually wane and lift east/northeast of the area as better dynamics become displaced by Saturday afternoon. Finally, quiet weather will return by Sunday and likely persist into at least midweek next week as northwest flow aloft gradually transitions into zonal flow and surface high pressure traverses west to east across the region. Temperatures will briefly return a bit below normal from Sunday into Monday before gradually warming through midweek. RW && .AVIATION... (18Z TAFS) Issued at 1229 PM EST Thu Mar 7 2024 VFR with the possibility of a some SCT050 this afternoon. SAT is already showing a CU field forming over NW GA. Winds have gradually begun to pick up out of the NE at 5-8kts and will stay on the E side through the TAF period. //ATL Confidence...18Z Update... High on all elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 53 67 55 69 / 10 20 100 90 Atlanta 56 68 58 71 / 0 30 100 70 Blairsville 51 60 51 64 / 10 50 100 80 Cartersville 53 68 56 71 / 0 40 100 60 Columbus 57 76 63 75 / 0 30 100 70 Gainesville 53 65 55 67 / 0 30 100 80 Macon 56 74 61 73 / 0 10 90 90 Rome 53 68 57 71 / 10 60 100 60 Peachtree City 55 70 58 72 / 0 30 100 70 Vidalia 55 74 61 78 / 0 0 60 90 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday evening through late Saturday night for GAZ005>009-011>016-019>025-027-030>039-041>061-066>073-078>084- 089>095-102. && SHORT TERM...Albright LONG TERM....RW AVIATION...Vaughn
Hazardous weather outlook, Mar 7, 3:23 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 323 AM EST Thu Mar 7 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-080830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 323 AM EST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Minor flooding will continue on some area rivers and creeks due recent heavier rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Another storm system will bring widespread rainfall to the region between Friday afternoon and Sunday morning. Additional rainfall amounts between 1 and 4 inches are expected, and locally higher totals are possible. Given the saturated state of our local soils, this rainfall may lead to additional flooding concerns. A Flood Watch has been issued for portions of northern and central Georgia from Friday evening through Saturday night. Severe thunderstorms will also be possible in the region Saturday. The primary potential hazards appear to be damaging winds or a couple brief tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:25 PM EST | River Flood Warning | FFC | Newton, Rockdale | 23 hr |
| Mar 7, 2:15 AM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 19 hr |
| Mar 7, 2:58 AM EST | Flood Watch | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more | 57 hr |
| Mar 7, 4:54 AM EST | Dense Fog Advisory | FFC | Baldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more | 4 hr |
| Mar 7, 1:59 PM EST | River Flood Warning | FFC | Baldwin, Washington, Wilkinson | 43 hr |
| Mar 7, 2:46 PM EST | River Flood Warning | FFC | Meriwether, Pike | 32 hr |
| Mar 7, 2:54 PM EST | River Flood Warning | FFC | Crawford, Talbot, Taylor, Upson | 5 days |
| Mar 7, 3:26 PM EST | River Flood Warning | FFC | Gwinnett | 31 hr |
| Mar 7, 3:29 PM EST | River Flood Warning | FFC | DeKalb, Rockdale | 45 hr |
| Mar 7, 3:32 PM EST | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 7 days |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.